Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jun 5, 2021, 7:20 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2021, 7:20 PM EDT (23:20 UTC)
- Expired
- Jun 5, 2021, 8:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 40.0 mph
The radar
The Boston radar (KBOX), 78 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WHUS51 KBOX 052320
SMWBOX
ANZ250-251-060000-
/O.NEW.KBOX.MA.W.0004.210605T2320Z-210606T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
720 PM EDT Sat Jun 5 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Massachusetts Bay and Ipswich Bay...
* Until 800 PM EDT.
* At 720 PM EDT, a strong thunderstorm was located over Mass Bay Buoy
44029, moving east at 55 knots.
HAZARD...Wind gusts to 40 knots and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Eastern Point Ma, Mass Bay Buoy 44029, Stellwagen Bank and The
Coastal Waters East Of Boston Harbor.
LAT...LON 4247 7078 4262 7067 4252 7002 4223 7016
TIME...MOT...LOC 2320Z 290DEG 57KT 4251 7062
HAIL...<.75IN
WIND...40KTS
$$
BWWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jun 5, 3:45 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 5, 3:45 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
345 PM EDT Sat Jun 5 2021
.SYNOPSIS...
Oppressive heat Sunday and Monday, with increasing humidity
Tuesday into Wednesday. The heat likely breaks late Wednesday
with a significant cool down Thursday into Friday, behind a
backdoor front. Mainly dry weather this period, except a chance
of scattered showers and thunderstorms late Tuesday into
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
* Very mild night with lows only falling into the 60s.
Boston and Hartford have both reached 90 degrees this afternoon,
which marks the first day of the season's first heat wave.
Mostly clear skies prevail across our CWA early this afternoon
with some scattered cumulus clouds trying to pop up. Overall,
dry conditions will prevail for the rest of the day due to
height rises and a capped atmosphere. There is also a hazy look
to the sky thanks to the low-level inversion trapping fine
particulates (see Air Quality Alert). The Cape and Islands as
well as the immediate south coast remain the places to go this
afternoon if you are looking to cool off.
As for tonight, expect mostly clear skies with relatively light
southwest to west winds. Initially, low stratus and areas of fog
could affect the immediate south coast. But once the direction
shifts to the west, the stratus and fog will move offshore. Very
mild night across southern New England with lows in the 60s with
metro Boston possibly not falling below 70 degrees due to the
urban heat island effect.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
* Sunny and hot across southern New England on Sunday.
Sunday...
Likely the hottest day of the year so far with widespread low to
mid 90s away from the immediate south coast and Cape/Islands.
Also less breezy compared to Saturday due to the relaxation of
the surface pressure gradient so the heat will feel somewhat
more oppressive compared to Saturday. 925 mb temperatures are
2 to 4C warmer than on Saturday (+23 to +25C) and with westerly
downsloping flow, expect high temperatures to overperform
again. Bumped up temperatures using a combination of the 95th
percentile of NBM and the GEM guidance. Overall, this yields
rather widespread highs in the mid 90s. There are some questions
whether local sea breezes could kick in for the immediate coast
given that winds aloft are not quite as strong as on Saturday
(still decent nonetheless) but most locations away from the
immediate coast will have a sultry day with little relief. Did
contemplate hoisting a Heat Advisory for the CT River valley and
Eastern MA away from Cape/Islands and the immediate south coast
but there remains some uncertainty whether the Heat Advisory
criteria of 95-99F heat index (first of two consecutive days)
will be realized given that dew points are only in the low to
mid 60s. Upon consultation with neighboring offices, opted to
hold off on any heat headlines and let the next shift
reevaluate. Heat Advisory or not, it will likely be the hottest
day of the year so far and please take the necessary precautions
to stay hydrated and cool.
Sunday night...
Another warm night, but depending on how high temperatures on
Sunday get, lows should only get down into the mid 60s to low
70s (metro Boston may only cool off into the mid 70s). Cooler
on the immediate south coast and Cape/Islands where daytime
highs only reach the mid 70s to mid 80s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...
* Very hot temperatures through mid week. 90+F continues Mon and
Tue, then less widespread Wed
* A cold front late Wed/Wed night brings relief from the heat and
humidity for the latter half of the week.
* Mostly dry. The only exception will be some showers and
thunderstorms possible late Tue into Wed
Details...
Monday through Wednesday...
Not a whole lot of change in thinking with regard to the first half
of the workweek...it's going to be hot! Under the influence of a
building mid level ridge to the south, our streak of 90+F days
across southern New England continues, peaking on Monday and
continuing through at least Tuesday. Ensemble guidance continues to
indicate high probabilities (50-100%) of >90F Monday and lesser (20-
50%) on Tuesday as 850mb temps moderate a bit and cloudcover
increases significantly. Confidence is higher given the signal
already shown for Mon/Tue, especially given that 06Z EPS guidance
didn't show any probs of 90F today and we've already hit 90+ in many
locations. Monday 850 mb temps will hit their peak, near +19C with
+25C at 925 mb to boot! This regime with full sun and W/SW winds
will allow for widespread mid 90s, especially further removed from
the south shore where ocean cooled air keeps temps in the 70s and
80s. By Monday night into Tuesday mid and upper level moisture
begins to round the top of the ridge bringing a good bit of mid and
high clouds as well as increasing rain and thunderstorm potential,
especially in the diurnally favored afternoon/evening hours; they
would be scattered in nature with weak thunderstorms given good
instability but lack of shear or a good forcing mechanism.
Temperature wise, those clouds along with a slightly moderating
airmass (850 mb temps down to +17 or +18C) will keep highs several
degrees cooler than Monday. The increased moisture, however, will
bring more humidity with dewpoints rising into the low 70s. Each day
the hottest locations will be the Merrimack Valley and Connecticut
River Valley.
Wednesday clouds stick around but we'll likely have another day of
warmer than normal temperatures, in the upper 80s to near 90. The
only fly in the ointment would be a quicker than expected cold
frontal passage which most of the guidance continues to indicate
will be later Wednesday night. We should have a better handle on this
in the next 24-48 hours as we come into range of the higher
resolution guidance. Given the moisture available and approaching
frontal passage, we'll also see an increased chance for scattered
showers and thunderstorms late in the day.
Thursday into the weekend...
A drier and cooler airmass moves in behind the front for Thursday
and Friday. 850 mb temps drop to near +13C and +10C Thursday and
Friday allowing for highs in the upper 70s/low 80s and low to mid
70s respectively. Under persistent NW flow several disturbances
moving through have the potential to bring unsettled weather back to
the forecast, but there is not enough agreement on any wet solutions
to feel confident in the return of rain just yet. Temperatures will
continue to be quite cool through the weekend compared to this week.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
1730Z update...High confidence.
VFR conditions across all terminals except for KACK, where
broken low clouds meant alternating between LIFR and VFR
conditions. WSW winds 10-20 kt with 25 kt gusts at times will
preclude seabreeze development this afternoon. A few isolated
afternoon showers are possible, but most if not all terminals
remain dry.
Tonight...High confidence away from the south coast. Moderate
confidence for the south coast.
VFR across the vast majority of locations, but am expecting MVFR
to IFR stratus/fog across the south coast. Should see the
fog/stratus diminish as winds shift from the WSW to the W late.
Wind speeds of 5-10 kts.
Sunday...High confidence.
VFR conditions expected. Winds out of the W at 5-15 kts. There
could be a few 20 kt gusts across SE MA and the Islands during
the afternoon.
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Monday through Thursday/...
Monday through Monday Night: VFR. Breezy.
Tuesday: VFR. Chance SHRA, slight chance TSRA.
Tuesday Night: VFR. Slight chance SHRA, isolated TSRA.
Wednesday through Wednesday Night: VFR. Chance SHRA, slight
chance TSRA.
Thursday: VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
130 PM Update...
Small Craft Advisories remain in effect across all waters due
to expected gusty winds with 25 kt gusts at times including near
shore waters in the afternoon hours. Also building seas to near
5 ft across outer waters. Have received confirmation from ferry
captains that outer waters are quite choppy and winds are
blowing 10-20 kt.
Today...High confidence
Winds out of the SW at 10-20 kts gusts of 20-25 kts during the
afternoon. Waves 4-6 ft across the outer waters and 2-4 ft
elsewhere. Stratus and fog across the southern and eastern waters
with visibility ranging from 1/2 to 3 nm.
Tonight...Moderate confidence in stratus/fog.
Winds out of the SW/W at 10-20 kts diminishing to 10-15 kts. Gusts
of 20-25 kts during the evening. Waves 4-6 ft across the outer
waters falling to 2-4 ft late. Stratus/fog across the southern and
eastern waters with visibilities of 1/2 to 3 nm. Should see the
fog/stratus move off the waters late as winds shift to the west.
Sunday...High confidence
Winds out of the SW at 10-15 kts could have some 20 kt gusts during
the afternoon. Waves of 2-4 ft.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Tuesday through Wednesday Night: Winds less than 25 kt. Slight
chance of rain showers, isolated thunderstorms.
Thursday: Winds less than 25 kt.
&&
.CLIMATE...
With the toasty temperatures arriving Sunday, here's a look at the
extremes of heat and humidity for Sunday June 6 to Tuesday June 8.
Record High Temps
June 6
BOS 100 / 1925
PVD 96 / 1925
BDL 96 / 1925
ORH 94 / 1925
June 7
BOS 97 / 1999
PVD 96 / 1999
BDL 98 / 1999
ORH 94 / 1925
June 8
BOS 97 / 1984
PVD 94 / 2008
BDL 96 / 1984
ORH 91 / 1984
Record High Min Temps
June 6
BOS 80 / 1925
PVD 80 / 1925
BDL 76 / 1925
ORH 77 / 1925
June 7
BOS 68 / 1999
PVD 66 / 1922
BDL 67 / 1973
ORH 74 / 1899
June 8
BOS 77 / 2008
PVD 74 / 2008
BDL 70 / 2008
ORH 71 / 2008
Highest Dewpoint
June 6
BOS 71 / 2010
PVD 70 / 2010
BDL 71 / 2010
ORH 70 / 2010
June 7
BOS 74 / 1984
PVD 78 / 1984
BDL 73 / 2008
ORH 74 / 1999
June 8
BOS 73 / 1984
PVD 74 / 1984
BDL 73 / 2008
ORH 72 / 2008
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ020>024.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ230>237-251.
Small Craft Advisory until 6 AM EDT Sunday for ANZ250-254.
Small Craft Advisory until 8 AM EDT Sunday for ANZ255-256.
&&
SYNOPSIS...BW/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...BW
AVIATION...BW/Chai
MARINE...BW/Chai
CLIMATE...StaffHazardous weather outlook, Jun 5, 4:33 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Sat Jun 5 2021 CTZ002>004-MAZ002>019-026-062045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- 433 PM EDT Sat Jun 5 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ001>008-062045- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Block Island RI- 433 PM EDT Sat Jun 5 2021 ...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-062045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Sat Jun 5 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 5, 6:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
635 PM EDT Sat Jun 5 2021
MAZ005>007-014-052315-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
635 PM EDT Sat Jun 5 2021
...THUNDERSTORM MOVING THROUGH NORTHEAST MASSACHUSETTS...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tewksbury, moving southeast at 45 mph.
Pea size hail and winds in excess of 40 mph may accompany this storm.
Locations impacted include...
Lowell, Lynn, Lawrence, Peabody, Methuen, Salem, Billerica, Beverly,
Woburn, Chelmsford, Andover, Dracut, Tewksbury, North Andover,
Saugus, Danvers, Wakefield, Reading, Wilmington and North Reading.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4267 7081 4255 7087 4254 7090 4253 7089
4247 7092 4245 7094 4260 7136 4270 7131
4270 7129 4274 7124 4274 7119 4275 7118
TIME...MOT...LOC 2234Z 293DEG 41KT 4266 7123
BWThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:48 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth | 10 hr |
| Jun 5, 2:52 AM EDT | Small Craft Advisory | BOX | 25 hr | |
| Jun 5, 6:35 PM EDT | Special Weather Statement | BOX | Essex | 40 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.